Recurrent venous thromboembolism and abnormal uterine bleeding with anticoagulant and hormone therapy use

Ida Martinelli*, Anthonie W. A. Lensing, Saskia Middeldorp, Marcel Levi, Jan Beyer-Westendorf, Bonno van Bellen, Henri Bounameaux, Timothy A. Brighton, Alexander T. Cohen, Mila Trajanovic, Martin Gebel, Phuong Lam, Philip S. Wells, Martin H. Prins

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

102 Citations (Web of Science)

Abstract

Women receiving vitamin K antagonists (VKAs) require adequate contraception because of the potential for fetal complications. It is unknown whether the use of hormonal therapy, especially those containing estrogens, is associated with recurrent venous thromboembolism (VTE) during anticoagulation. Despite the absence of data, World Health Organization guidelines state that use of estrogen-containing contraceptives confers an "unacceptable health risk" during established anticoagulation for VTE. We compared the incidences of recurrent VTE and abnormal uterine bleeding with and without concomitant hormonal therapy in women aged
Original languageEnglish
Pages (from-to)1417-1425
JournalBlood
Volume127
Issue number11
DOIs
Publication statusPublished - 17 Mar 2016

Cite this